Hail, Brown
- When
- May 12, 11:49 AM CST to 11:54 AM CST
- Where
- Brown County, 0.59 mi E of Bangs
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 31.720, -99.120
A cold front triggered a few severe thunderstorms that resulted in large hail and isolated wind damage reports.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SJT wrote it up.
A cold front triggered a few severe thunderstorms that resulted in large hail and isolated wind damage reports.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at May 12, 10:31 AM CST, 1 hour 18 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN ANGELO TX 1131 AM CDT MON MAY 12 2014 .UPDATE... The cold front is just a bit ahead of schedule, currently bifurcating the CWA from southwest to northeast (Ozona, to Paint Rock, to Cross Plains). Winds are from the north at 15-20 mph in the wake of this front. Temperatures remain in the 60s in areas that experienced the frontal passage early this morning, but have only regressed into the mid 70s at locations where the front as arrived in the past 1-2 hours. I lowered max temps across the Big Country and western Concho Valley a few degrees with only minor tweaks needed elsewhere. Other minor changes were made to the dewpoint/wind grids to account for the faster cold front. Convection is just now beginning to ramp up in the warm sector, primarily from Paint Rock to Brownwood. The EMC RAP meso-analysis provided by the SPC indicates MLCAPE values of 2000-3000 J/kg across the area with little/no CINH. Effective shear has increased over the past few hours and should be supportive of organized convection this afternoon and early this evening. Steep mid-level lapse rates will promote hail growth, however, the drier air behind this front may push the severe threat east of the area by early evening. During the late afternoon and evening hours, this convection should grow upscale, decreasing the severe threat and becoming more of a heavy rain producer. && .PREV DISCUSSION... /ISSUED 634 AM CDT MON MAY 12 2014/ AVIATION... /12Z TAFS/ Stratus will remain over the Heartland and Northwest Hill Country through mid morning and then will dissipate. Going with MVFR CIGS at the KJCT and KBBD terminals until 16Z. Mainly VFR conditions are expected the rest of the TAF forecast. Isolated to scattered thunderstorms will be possible east of an Abilene to San Angelo line mainly this afternoon and tonight. Storms may even be more numerous by tonight east of a Coleman to Junction line. The models are developing an MCS along a cold front by 06Z Tuesday and moving it slowly east into central Texas. However, confidence is only high enough to add VCTS to the terminals through 02Z Tuesday. Winds will be south and then become north as cold front moves through West Central Texas today and this evening. PREV DISCUSSION... /ISSUED 442 AM CDT MON MAY 12 2014/ SHORT TERM... (Today and Tonight) WV imagery this morning was showing and a strong upper level trough over the central and southern Rockies with a mid level speed max of 50 to 70 knots rotating out in the Plains. Upper level flow has backed to southwest over Texas. Also, a lot mid and upper subsidence evident which is still resulting in a strong cap over West Central Texas. At the surface, a cold front was located along a Quanah to Seminole line. A dryline extended south along a Wink to Sanderson line. Not much happening yet convection wise as low level inhibition and cap is still holding strong. A few showers have developed just behind the cold front across northwest Texas. The airmass was very moist across our area with southerly flow and dewpoints in the mid to upper 60s. For today, the chance of showers and thunderstorms will increase mid morning through the afternoon across mainly the eastern half of the CWFA. The cold front will continue southeast into West Central Texas and will probably slow its forward speed. Scattered showers and thunderstorms will develop along and behind the front as elevated instability erases the cap. The HRRR convective allowing model is showing best coverage of activity east of an Abilene to San Angelo line. The combination of good instability in the warm sector and weak 0-6KM shear of 25 to 30 knots will result in multicell storms with possible brief supercell structures. A few strong to severe storms are possible across mainly the Heartland and Northwest Hill Country. The main hazards will be large hail, damaging winds and dangerous cloud to ground lightning. Going with mainly chance to slight chance POPS for today. Temperatures will be cooler with highs in the 80s. For tonight, There will be a chance of showers thunderstorms across much of our area with better coverage of storms east of a Coleman to Sonora line. a few storms may be severe. The main hazards will be large hail, damaging winds and dangerous cloud to ground lightning mainly before 06Z Tuesday. The bigger focus will be the potential for locally heavy rainfall across the Heartland and Northwest Hill Country, due to good low level southerly flow. moisture flux convergence along a slow moving cold front, PWAT values of 1.5 to 1.75 inches and in the RRQ of highly amplified 250MB jet. Rainfall amounts of 1 to 2 inches with locally heavy amounts are possible along and east of a Brownwood to Junction line. Also, going with LKLY to CAT POPS across the southeast CWFA. LONG TERM... (Tuesday through next Monday) The cold front will be well south of the area early Tuesday morning, with the upper level trough axis over New Mexico. Showers and thunderstorms may be ongoing across far southeast sections early Tuesday morning but will move east of the area by mid to late morning. Additional showers and isolated thunderstorms will be possible across much of the area during the day as lift increases ahead of the approaching upper trough. Moisture will be limited, so precipitation is expected to be light, with most areas seeing one tenth inch or less of rainfall. It will be considerably cooler on Tuesday with highs well below normal for this time of year. NAM guidance looks too cool with highs in the upper 50s, so went with a GFS/NAM blend, which looks more reasonable with highs topping out in the lower 60s. Lingering showers will be possible Tuesday evening over southeast sections, otherwise dry conditions are expected overnight with clearing skies, as drier air filters in behind the departing upper trough. Temperatures will be very chilly Wednesday night with overnight lows in the lower and middle 40s. Dry and cool weather will continue on Wednesday with sunny skies, light winds and highs in the lower 70s. Another cool night is in store Wednesday night with low temperatures again in the 40s. Will maintain a dry forecast Thursday into next weekend with a warming trend through the period. Northwest flow aloft is expected through Saturday, with a short wave ridge overspreading the Plains on Sunday. High temperatures will warm from the mid 80s late week, to the upper 80s and lower 90s by the end of the weekend. Expect overnight lows in the 50s, warming into the 60s through the period. FIRE WEATHER... Elevated fire weather conditions will be possible across much of West Central Texas Wednesday through Friday, as minimum relative humidity values drop to 15 to 20 percent, but 20 foot winds generally remain below 15 mph. && .PRELIMINARY POINT TEMPS/POPS... Abilene 76 50 63 45 72 / 40 20 20 10 0 San Angelo 85 52 62 43 73 / 20 20 20 10 0 Junction 84 57 64 46 73 / 30 70 40 20 0 && .SJT WATCHES/WARNINGS/ADVISORIES... NONE. && Update: Johnson
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN ANGELO TX 514 AM CDT MON MAY 12 2014 TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139- 140-154-155-168>170-131015- FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO- CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD- TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE- MASON- 514 AM CDT MON MAY 12 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL TEXAS. .DAY ONE...TODAY AND TONIGHT EXPECT SCATTERED TO NUMEROUS THUNDERSTORMS ACROSS WEST CENTRAL TEXAS. A FEW STORMS MAY BE SEVERE ALONG AND EAST OF A CROSS PLAINS TO SONORA LINE. THE MAIN HAZARDS WILL BE LARGE HAIL...DAMAGING WINDS AND DANGEROUS CLOUD TO GROUND LIGHTNING. ALSO...HEAVY RAINFALL OF 1 TO 2 INCHES WITH LOCALLY HIGHER AMOUNTS...WILL BE POSSIBLE TONIGHT ALONG AN EAST OF A COLEMAN TO JUNCTION LINE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
1209 PM CDT MON MAY 12 2014
TXZ140-121745-
BROWN TX-
1209 PM CDT MON MAY 12 2014
...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 1245 PM CDT FOR BROWN
COUNTY...
POTENTIAL STORM HAZARDS INCLUDE...
GUSTY WINDS AND HAIL
AT 1204 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES NORTHWEST
OF EARLY...MOVING NORTHEAST AT 25 MPH.
POTENTIAL STORM IMPACTS INCLUDE...
SOME BROKEN TREE BRANCHES AND A FEW WEAK TREES TOPPLED...
SCATTERED POWER OUTAGES POSSIBLE...
LIGHT LOOSE OBJECTS TOPPLED...
THE STRONG THUNDERSTORM WILL BE NEAR...
OWENS BY 1220 PM CDT
BLANKET BY 1230 PM CDT
MAY BY 1235 PM CDT
LAT...LON 3166 9902 3176 9911 3205 9890 3203 9888
3184 9876
TIME...MOT...LOC 1709Z 217DEG 22KT 3179 9897
JOHNSONSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN ANGELO TX 1242 PM CDT MON MAY 12 2014 TXZ139-121815- COLEMAN TX- 1242 PM CDT MON MAY 12 2014 ...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 115 PM CDT FOR COLEMAN COUNTY... POTENTIAL STORM HAZARDS INCLUDE... GUSTY WINDS AND HAIL AT 1241 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES SOUTH OF SANTA ANNA...MOVING NORTHEAST AT 25 MPH. POTENTIAL STORM IMPACTS INCLUDE... A FEW SMALL BROKEN TREE BRANCHES... AN ISOLATED POWER OUTAGES POSSIBLE... A FEW LOOSE OBJECTS TOPPLED... THE STRONG THUNDERSTORM WILL BE NEAR... SANTA ANNA BY 1250 PM CDT LAT...LON 3156 9929 3169 9945 3202 9920 3160 9921 TIME...MOT...LOC 1743Z 217DEG 21KT 3169 9932 JOHNSON
The Dyess AFB radar (KDYX), 92 km away, was scanning. The volume nearest the first event began at 17:49 UTC.
11 hail, 2 thunderstorm wind. Local standard time, as filed.
The public reported quarter size hail along U.S. Highway 84 East, between Early and Zephyr.
The public reported quarter size hail at the corner of 7th and Cypress Street.
Law enforcement reported ping pong ball size hail near the intersection of FM 386 and FM 2618.
The public reported large tree limbs down.
A National Weather Service Cooperative Observer reported large tree limbs down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, May 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 519801, 519802, 519803, 519804, 519807, 519827, 519828, 519830, 519832, 519836, 519838, 519846, 519847.